Jul 6, 2011
can i take isoquercetin with atrpla
| Response from Dr. Henry
I have not seen any data on that though it seems that there may be at least a theoretical concern about a drug interaction between quercetin and the efavirenz in Atripla (both metabolized by liver enzymes). See below for discussion about drug interactions wtih quercetin from wikipedia entry:
"Quercetin is contraindicated with some antibiotics; it may interact with fluoroquinolones (an antibiotic), as quercetin competitively binds to bacterial DNA gyrase. Whether this inhibits or enhances the effect of fluoroquinolones is not certain.
AHFS Drug Information (2010) identifies quercetin as an inhibitor of CYP2C8, and specifically names it as a drug with potential to have harmful interactions with taxol/paclitaxel. As paclitaxel is metabolized primarily by CYP2C8, its bioavailability may be increased unpredictably, potentially leading to harmful side-effects.
Quercetin is described as an inhibitor of CYP2C9. Quercetin is an inhibitor and inducer of CYP3A4 (in other words, it reduces the enzyme's activity in the short term, but the body responds by producing more of it). CYP2C9 and CPY3A4 are members of the cytochrome P450 mixed-function oxidase system, and as such are enzymes involved in the metabolism of xenobiotics in the body. In either case, quercetin may alter serum levels and, therefore, effects of drugs metabolized by these enzymes."
If any reader knows of a published reference on the topic or has personal experience please post. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.